The Diabetes Forum Support Community For Diabetics Online banner

1 - 10 of 10 Posts

·
Registered
Joined
·
203 Posts
Discussion Starter #1
Endo Says "No" to Extra Insulin/Novolog for Over-correcting

I checked with my Endo as to how much Novolog I should take if during a BG low, I over-correct. They were adamant that I not use any Novolog between meals, even if I spike following a BG low, and correcting that low.

They told me all I should do is hydrate my body by drinking a glass of water every 30 minutes, check my numbers, and cease hydrating once the spike subsides.

Sounds strange, but, I'll try it if there's a next time!.

Anyone else told to do this drinking water thing?

Shalom,

Pastor Paul
 

·
Registered
Joined
·
1,590 Posts
I have been told that, and it does help a little. Of course you end up off to the potty constantly and it takes awhile. Some mild exercise, depending on how high your blood sugar is might be beneficial also. If your glucose is too high, exercise can actually make it worse sometimes so be sure and test so you know how it is affecting you.
 

·
Registered
Joined
·
2,771 Posts
Endo Says "No" to Extra Insulin/Novolog for Over-correcting

I checked with my Endo as to how much Novolog I should take if during a BG low, I over-correct. They were adamant that I not use any Novolog between meals, even if I spike following a BG low, and correcting that low.

They told me all I should do is hydrate my body by drinking a glass of water every 30 minutes, check my numbers, and cease hydrating once the spike subsides.

Sounds strange, but, I'll try it if there's a next time!.

Anyone else told to do this drinking water thing?

Shalom,

Pastor Paul
I am not a doctor, but I do not understand why they don't want you to correct a high. Novolog is used to control meal time blood glucose and to correct a high. You can always adjust your insulin at your next meal, but if you have already had your last meal of the day, that would mean that you would stay high overnight. I guess you can try drinking the extra fluids to help bring down a high but I have never had any luck with it. I know that exercise will help some in lowering your blood glucose, but if my blood glucose is high (over 250) I am not about to go out walking and run the possibility of getting too sick to make the trip back home. Let us know if you have any luck with the extra fluid intake if you are high.
 

·
Registered
Joined
·
11 Posts
I've never been told not to but I am on a sliding scale and if it is over 300 at bedtime my Dr. has me take extra at bedtime. I have also taken it to correct really high highs during the day. They're probably afraid of you over correcting and starting a bouncing up and down thing which can be dangerous. I've fallen into that scenario. There have been times it just doesn't want to come down so I keep correcting and then all of a sudden it bottoms out. Not good.
 

·
Registered
Joined
·
3,024 Posts
Paul, I am type 1 and I use a pump. Anytime I have a test over 100 I check my pump to see it recommends a correction bolus. My target is 90 and that is programmed into my pump. My pump also knows if I have some insulin on board. My pump will always tell me how many units I need to correct a high and it takes the insulin on board into consideration. My type 1 friends do that too. It can be done without a pump too, but all the calculations have to be done by hand. A calculator helps.

I looked at your profile, but I did not see whether you are type 1 or 2. If you are type 2 on insulin, it would make more sense for your doctor to say what he/she did. I actually think that all diabetics who are insulin dependant should correct highs while keeping the insulin on board in mind. You would need to know your insulin sensitivity (the number of points your BG drops with one unit of fast acting insulin).

Richard
 

·
Registered
Joined
·
3 Posts
I am not a doctor, but I do not understand why they don't want you to correct a high. Novolog is used to control meal time blood glucose and to correct a high. You can always adjust your insulin at your next meal, but if you have already had your last meal of the day, that would mean that you would stay high overnight. I guess you can try drinking the extra fluids to help bring down a high but I have never had any luck with it. I know that exercise will help some in lowering your blood glucose, but if my blood glucose is high (over 250) I am not about to go out walking and run the possibility of getting too sick to make the trip back home. Let us know if you have any luck with the extra fluid intake if you are high.
I am not a Doctor either, but as I understand it, although you eat extra to treat a hypo, the body's counter-regulatory system is also (eventually) triggered, and you use up normal reserves creating that bounce-back high after a hypo. Ignore a high following a low & drink extra (to counter the extra urination) because if you increase your insulin, you can easily cause another low, and you will probably end up 'chasing your tail' with insulin adjustments.
 

·
Registered
Joined
·
24,394 Posts
Welcome to Diabetes Forum, Toby . . . thank you for joining us. Looks like you have some experience in this area. Glad to have you with us.
 

·
Registered
Joined
·
203 Posts
Discussion Starter #8
So far, the water has not been needed. I am using glucose tablets to treat any immediate signs of a low. So far, the tablets allow me to take a smaller, controlled amount of carbs/sugar to counter the low, and it keeps me from going way high.

Thanks for the concern. Both of you!

pastor Paul
 

·
Banned
Joined
·
36 Posts
Endo Says "No" to Extra Insulin/Novolog for Over-correcting

I checked with my Endo as to how much Novolog I should take if during a BG low, I over-correct. They were adamant that I not use any Novolog between meals, even if I spike following a BG low, and correcting that low.

They told me all I should do is hydrate my body by drinking a glass of water every 30 minutes, check my numbers, and cease hydrating once the spike subsides.

Sounds strange, but, I'll try it if there's a next time!.

Anyone else told to do this drinking water thing?

Shalom,

Pastor Paul
I've been Type 1 insulin-dependent for 30+ years, but injected insulin works the same in all people, regardless of whether or not they have diabetes. It lowers blood glucose. A hypo reaction can be a life-threatening emergency for a novice with Type 1 diabetes. Don't second-guess your doctor; follow your endo's advice.

The rule is treat lows with carbs- period. You meter at 30 minute intervals after a low to see if you need to continue to treat (eat more carbs), not take more insulin.

You should be carrying a standard wallet card that says something like "I am a Diabetic", with directions on how to treat you. Read it. It doesn't say to give you insulin, but carbs if you are conscious and can swallow.

Why?

When you experience a spike after a low, it's from your liver burning off stored reserves. It's an emergency response from your body, and short lived. If you were to take Novolog to drive your BG down, you would most likely have another, more severe low. You drink water to flush out the ketones produced by your liver as it burns fat to release energy.

The way to minimize post -hypo spikes is to become more aware of your body's sensations when you are going low, and quickly take a small amount of rapid acting simple carbs to stop the fall. High BG will eventually cause problems, but low BG can kill you within minutes if you lose consciousness in the wrong circumstances.

Hypo reactions vary, the most common ones being a flushed feeling and sweating. If someone else were to feel your forehead, it would feel cool and clammy. As BG continues to drop vision may blur and you may feel light-headed, confused or disoriented. You want to be prepared to intervene before this happens. You want to have a family member and a coworker around who are trained to treat low blood sugar.

The ultimate solution is to standardize you daily food consumption , discover your proper basal insulin dose and your insulin correction factor to correct for highs, and then accurately size your Novolog meal bolus to match your mealtime carbs. Until you can do that, you are better off running slightly high than trying to get tight control.

My advice is to memorize the signs of hypoglycemic reactions ASAP. Carry glucose tabs and your meter with you.

Once you've injected at a meal, you can go for a day without more insulin, but not without carbs to cover the insulin and your activity and maintain your BG level at a safe level.
 

·
Registered
Joined
·
221 Posts
Endo Says "No" to Extra Insulin/Novolog for Over-correcting

I checked with my Endo as to how much Novolog I should take if during a BG low, I over-correct. They were adamant that I not use any Novolog between meals, even if I spike following a BG low, and correcting that low.

They told me all I should do is hydrate my body by drinking a glass of water every 30 minutes, check my numbers, and cease hydrating once the spike subsides.

Sounds strange, but, I'll try it if there's a next time!.

Anyone else told to do this drinking water thing?

Shalom,

Pastor Paul
Well, one thing is you have to look at the action time of the insulin you are using. If the insulin you took to cover meal time carbs is still active then you will be stacking insulin which is not good. If you stack insulin then you will constantly be rebounding from low to high and you will think you need more insulin which you actually don't. You need less insulin. Most likely you need to lower your basal insulin a tad but I can't say for sure. Two good books regarding Insulin use are
Think Like a Pancreas by Gary Scheiner and
Using Insulin by John Walsh. They are both invaluable resources to insulin use and well worth the money. Hope this helps.
 
1 - 10 of 10 Posts
Top